EconPapers    
Economics at your fingertips  
 

Multi-dimensional rational bubbles and fat tails

Yannick Malevergne and D. Sornette

Quantitative Finance, 2001, vol. 1, issue 5, 533-541

Abstract: Lux and Sornette have demonstrated that the tails of the unconditional distributions of price differences and of returns associated with the model of rational bubbles of Blanchard and Watson follow power laws (i.e. exhibit hyperbolic decline), with an asymptotic tail exponent μ<1 over an extended range. Although power-law tails are a pervasive feature of empirical data, the numerical value μ<1 is in disagreement with the usual empirical estimates μ3. Among the four hypotheses underlying the Blanchard and Watson rational bubbles model (rationality of the agents, no-arbitrage condition, multiplicative dynamics and bubble independence across assets), we prove that the same result μ<1 holds when relaxing the last hypothesis, i.e. by allowing coupling between different bubbles on several assets. Therefore, nonlinear extensions of the bubble dynamics or partial relaxation of the rational pricing principle are necessary.

Date: 2001
References: Add references at CitEc
Citations: View citations in EconPapers (13)

Downloads: (external link)
http://www.tandfonline.com/doi/abs/10.1080/713665876 (text/html)
Access to full text is restricted to subscribers.

Related works:
Working Paper: Multi-dimensional rational bubbles and fat tails (2001)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:taf:quantf:v:1:y:2001:i:5:p:533-541

Ordering information: This journal article can be ordered from
http://www.tandfonline.com/pricing/journal/RQUF20

DOI: 10.1080/713665876

Access Statistics for this article

Quantitative Finance is currently edited by Michael Dempster and Jim Gatheral

More articles in Quantitative Finance from Taylor & Francis Journals
Bibliographic data for series maintained by Chris Longhurst ().

 
Page updated 2025-03-22
Handle: RePEc:taf:quantf:v:1:y:2001:i:5:p:533-541